Alert archive / Hawaii / Wind Advisories in 2010

Wind Advisory 13, NWS Honolulu, HI

February 2, 2010Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 2, 2010, 5:45 AM HST for Hawaii County, Hawaii. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 2, 2010, 5:45 AM HST (15:45 UTC)
Expired
Feb 2, 2010, 6:24 PM HST
In force
13 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 3.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2010-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2010-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WWHW70 PHFO 021545
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
545 AM HST TUE FEB 2 2010

HIZ028-030445-
/O.NEW.PHFO.WI.Y.0013.100202T1545Z-100203T1600Z/
BIG ISLAND SUMMITS-
545 AM HST TUE FEB 2 2010

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

WESTERLY WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL AFFECT THE
BIG ISLAND SUMMITS THROUGH EARLY WEDNESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
892 
WWHW70 PHFO 030135
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 PM HST TUE FEB 2 2010

HIZ028-031445-
/O.CON.PHFO.WI.Y.0013.000000T0000Z-100203T1600Z/
BIG ISLAND SUMMITS-
335 PM HST TUE FEB 2 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

WEST TO NORTHWEST WINDS OF 20 TO 35 MPH WITH HIGHER GUSTS WILL
AFFECT THE BIG ISLAND SUMMITS THROUGH EARLY WEDNESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DEJESUS
029 
WWHW70 PHFO 030424
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
624 PM HST TUE FEB 2 2010

HIZ028-031600-
/O.UPG.PHFO.WI.Y.0013.000000T0000Z-100203T1600Z/
/O.NEW.PHFO.HW.W.0003.100203T0424Z-100203T1600Z/
BIG ISLAND SUMMITS-
624 PM HST TUE FEB 2 2010

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. WINDS ACROSS THE SUMMITS AND
UPPER ELEVATIONS OF THE BIG ISLAND HAVE INCREASED...AND WILL BE
45 TO 55 MPH...WITH HIGHER GUSTS...THROUGH MOST OF THE NIGHT.
A GRADUAL DECREASE IN WIND SPEEDS IS EXPECTED TOWARD SUNRISE ON 
WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN MAKE TRAVEL TO THE SUMMITS DANGEROUS.

&&

$$

BIRCHARD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 2, 4:00 AM HST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 2, 4:00 AM HST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST TUE FEB 2 2010

.SYNOPSIS...
AN APPROACHING FRONT FROM THE NORTHWEST WILL BRING INCREASING CLOUDS
AND SHOWERS TO MOST OF THE ISLANDS TODAY. THIS FRONT IS EXPECTED TO
REACH THE BIG ISLAND EARLY WEDNESDAY...BRINGING A COOL AND DRIER AIR
MASS WITH FRESH NORTHERLY WINDS BEHIND. MORE TYPICAL...THOUGH
DRIER...TRADE WINDS WILL RETURN THURSDAY. THE TRADES MAY BE
SHORT-LIVED AS WINDS MAY TURN LIGHT SOUTHERLY AGAIN BY THE WEEKEND
AHEAD OF POSSIBLY ANOTHER WEAK FRONT FROM THE NORTHWEST.

&&

.DISCUSSION...
PREFRONTAL CLOUDS FINALLY MOVED OVER KAUAI OVERNIGHT...THOUGH MOST
OF THE RAIN HAS YET TO REACH THE GARDEN ISLE THIS MORNING. LATEST
RADAR DATA INDICATE A LINE OF SHOWERS OVER NIIHAU EARLY THIS
MORNING...AND THIS LINE OF SHOWERS WILL REACH KAUAI IN THE NEXT HOUR
OR SO. ELSEWHERE MORE CLOUDS HAVE DEVELOPED OVERNIGHT...WITH ANOTHER
RAIN BAND FORMED JUST SOUTHWEST OF MAUI COUNTY EARLY THIS MORNING.
THIS BAND IS ALSO ADVANCING SLOWLY NORTHEAST...AND SHOULD AFFECT
MAUI COUNTY IN THE NEXT FEW HOURS UNDER THE SOUTHWESTERLY FLOW.
THERE IS ALSO AN AREA OF RAIN CLOUDS A LITTLE WAYS SOUTHWEST OF
OAHU...AND WILL PROBABLY REACH THE ISLAND LATER THIS MORNING. THE
LEADING EDGE OF THE FRONT IS STILL ABOUT 200 MILES NORTHWEST OF
KAUAI AND THE FRONT IS ADVANCING SOUTHEAST AT ABOUT 15 MILES PER
HOUR. THIS FRONT APPEARS TO BE WEAKENING AS IT PUSHES SOUTH...SINCE
MOST DYNAMICS ASSOCIATED WITH THIS FRONT WILL REMAIN NORTH OF THE
AREA. HENCE STILL EXPECT THE ISLANDS WILL SEE MOST PRECIPITATION
FROM THE PREFRONTAL CLOUDS TODAY...WHILE THE PASSAGE OF THE FRONT
WILL BRING IN SOME AS WELL. STILL BELIEVE FLOODING WILL NOT BE A BIG
PROBLEM WITH THIS EVENT AS THE RAIN BANDS ARE MOVING
STEADILY...THOUGH LOCALIZED HEAVIER SHOWERS COULD CAUSE PROBLEMS TO
LOW LYING OR POOR DRAINAGE AREAS. HOPEFULLY THERE WILL BE ENOUGH
PRECIPITATION TO HELP THE DROUGHT AREAS TEMPORARILY. AN UPPER LEVEL
TROUGH ASSOCIATED WITH THE FRONT WILL MOVE THROUGH THE ISLANDS
TODAY THROUGH WEDNESDAY ALSO...AND MAY BRING ADVISORY LEVEL WINDS
FOR THE SUMMITS. HAVE TO MONITOR THIS DEVELOPING WEATHER SITUATION.
THIS FRONT IS EXPECTED TO PUSH THROUGH THE ISLANDS TODAY AND
TONIGHT...REACHING THE BIG ISLAND EARLY WEDNESDAY THEN DISSIPATING.
A COOLER AND DRIER FRESH NORTHERLY WINDS WILL MOVE OVER THE ISLANDS
BEHIND THE FRONT. THUS EXPECT GOOD CLEARING BEHIND THE FRONT FOR THE
NORTHERN ISLANDS LATER TODAY...THEN SPREADING TO THE REST OF THE
ISLANDS ON WEDNESDAY.

A SURFACE HIGH PRESSURE WILL PASS NORTH OF THE ISLANDS THURSDAY
THROUGH EARLY FRIDAY...BRINGING LIGHT TO MODERATE TRADE WINDS TO THE
ISLANDS. FORECAST CHARTS INDICATE AIR MASS WILL REMAIN STABLE AND
DRY IN THE ISLAND VICINITY. THIS DRIER TRADE WIND WEATHER
UNFORTUNATELY WILL LAST A DAY OR TWO AT MOST...AS LATEST FORECAST
CHARTS CONTINUE TO INDICATE A SURFACE RIDGE WILL SAG NEAR THE
ISLANDS BY THE WEEKEND. THIS NEXT SYSTEM MAY BE SO WEAK THAT IT WILL
HAVE LITTLE IMPACT ON THE ISLAND WEATHER...SANS THE WINDS. EASTERLY
TRADES MAY RETURN EARLY NEXT WEEK FOR A DAY OR SO...ACCORDING TO THE
FORECAST CHARTS...THOUGH ANOTHER WEAK SYSTEM MAY BRUSH BY THE
NORTHERN PORTION OF THE ISLAND CHAIN EARLY NEXT WEEK...WITH WINDS
BECOMING LIGHT AGAIN. THE TIMING OF THESE SYSTEMS ARE
QUESTIONABLE...AS THE MODEL SOLUTIONS DIVERGE IN THE EXTENDED PERIOD.

&&

.MARINE...
THE NEXT NORTHWEST SWELL IS STILL EXPECTED TO REACH THE NORTHERN
ISLANDS THIS AFTERNOON...PEAKING ON WEDNESDAY/WEDNESDAY NIGHT WITH
SURF ABOVE ADVISORY LEVELS ON MANY NORTH AND WEST FACING
SHORES...THEN SLOWLY DECLINING THROUGH FRIDAY. HAVE ISSUED HIGH SURF
ADVISORY FOR NORTH AND WEST FACING SHORES MOST NORTHERN ISLANDS
EFFECTIVE THIS AFTERNOON. INCREASING NORTHERLY WINDS...COMBINED WITH
THE BUILDING NORTHWEST SWELL...WILL BRING SMALL CRAFT ADVISORY
CONDITIONS TO MANY MARINE ZONES THIS EVENING THROUGH AT LEAST
WEDNESDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY NORTH AND WEST FACING SHORES NIIHAU KAUAI OAHU
MOLOKAI AND NORTH FACING SHORES OF MAUI THIS AFTERNOON.

&&

HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 3:31 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao72 hr
Feb 2, 5:35 AM HSTAreal Flood AdvisoryHFOKauai47 min
Feb 2, 8:50 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 2, 12:15 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 2, 1:55 PM HSTAreal Flood AdvisoryHFOKalawao110 min

Nearby

Wind Advisories in Hawaii, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.